Inventiones mathematicae

, Volume 204, Issue 1, pp 133–193 | Cite as

Margulis spacetimes via the arc complex

  • Jeffrey Danciger
  • François GuéritaudEmail author
  • Fanny Kassel


We study strip deformations of convex cocompact hyperbolic surfaces, defined by inserting hyperbolic strips along a collection of disjoint geodesic arcs properly embedded in the surface. We prove that any deformation of the surface that uniformly lengthens all closed geodesics can be realized as a strip deformation, in an essentially unique way. The infinitesimal version of this result gives a parameterization, by the arc complex, of the moduli space of Margulis spacetimes with fixed convex cocompact linear holonomy. As an application, we provide a new proof of the tameness of such Margulis spacetimes M by establishing the Crooked Plane Conjecture, which states that M admits a fundamental domain bounded by piecewise linear surfaces called crooked planes. The noninfinitesimal version gives an analogous theory for noncompact complete anti-de Sitter 3-manifolds.



We would like to thank Thierry Barbot, Virginie Charette, Todd Drumm, and Bill Goldman for interesting discussions related to this work, as well as François Labourie and Yair Minsky for igniting remarks. We are grateful to the Institut Henri Poincaré in Paris and to the Centre de Recherches Mathématiques in Montreal for giving us the opportunity to work together in stimulating environments.


  1. 1.
    Abels, H.: Properly discontinuous groups of affine transformations: a survey. Geom. Dedicata 87, 309–333 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Auslander, L.: The structure of compact locally affine manifolds. Topology 3, 131–139 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brock, J., Masur, H.: Coarse and synthetic Weil–Petersson geometry: quasi-flats, geodesics, and relative hyperbolicity. Geom. Topol. 12, 2453–2495 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brock, J., Minsky, Y., Namazi, H., Souto, J.: Bounded combinatorics and uniform models for hyperbolic 3-manifolds. J. Topol. (2015, to appear)Google Scholar
  5. 5.
    Burelle, J.-P., Charette, V., Drumm, T., Goldman, W.M.: Crooked half-spaces. Enseign. Math. 60, 43–78 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Charette, V., Drumm, T., Goldman, W.M.: Affine deformations of the three-holed sphere. Geom. Topol. 14, 1355–1382 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Charette, V., Drumm, T., Goldman, W.M.: Finite-sided deformation spaces of complete affine \(3\)-manifolds. J. Topol. 7, 225–246 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Charette, V., Drumm, T., Goldman, W.M.: Proper affine deformations of two-generator Fuchsian groups (preprint). arXiv:1501.04535
  9. 9.
    Charette, V., Goldman, W.M.: Affine Schottky groups and crooked tilings. In: Crystallographic Groups and Their Generalizations (Kortrijk, 1999), pp. 69–97. Contemporary Mathematics, vol. 262. American Mathematical Society, Providence (2000)Google Scholar
  10. 10.
    Charette, V., Francoeur, D., Lareau-Dussault, R.: Fundamental domains in the Einstein Universe. Topol. Appl. 174, 62–80 (2014)Google Scholar
  11. 11.
    Choi, S., Goldman, W.M.: Topological tameness of Margulis spacetimes (2013, preprint)Google Scholar
  12. 12.
    Danciger, J., Guéritaud, F., Kassel, F.: Geometry and topology of complete Lorentz spacetimes of constant curvature. Ann. Sci. Éc. Norm. Sup. (2015, to appear)Google Scholar
  13. 13.
    Danciger, J., Guéritaud, F., Kassel, F.: Fundamental domains for free groups acting on anti-de Sitter \(3\)-space. Math. Res. Lett. (2015, to appear). arXiv:1410.5804
  14. 14.
    Danciger, J., Guéritaud, F., Kassel, F.: Margulis spacetimes with parabolic elements (in preparation)Google Scholar
  15. 15.
    Deroin, B., Tholozan, N.: Dominating surface group representations by Fuchsian ones (preprint). arXiv:1311.2919
  16. 16.
    Drumm, T.: Fundamental polyhedra for Margulis space-times. Topology 21, 677–683 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Drumm, T., Goldman, W.M.: Crooked planes. Electron. Res. Announc. Am. Math. Soc. 1, 10–17 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Drumm, T., Goldman, W.M.: The geometry of crooked planes. Topology 38, 323–352 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Frances, C.: The conformal boundary of Margulis space-times. C. R. Math. Acad. Sci. Paris 336, 751–756 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Fried, D., Goldman, W.M.: Three-dimensional affine crystallographic groups. Adv. Math. 47, 1–49 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Goldman, W.M.: Crooked surfaces and anti-de Sitter geometry. Geom. Dedicata 175, 159–187 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Goldman, W.M., Labourie, F., Margulis, G.A.: Proper affine actions and geodesic flows of hyperbolic surfaces. Ann. Math. 170, 1051–1083 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Goldman, W.M., Labourie, F., Margulis, G.A., Minsky, Y.: Complete flat Lorentz \(3\)-manifolds and laminations on hyperbolic surfaces (in preparation)Google Scholar
  24. 24.
    Goldman, W.M., Margulis, G.A.: Flat Lorentz \(3\)-manifolds and cocompact Fuchsian groups. In: Crystallographic Groups and Their Generalizations (Kortrijk, 1999), pp. 135–145. Contemporary Mathematics, vol. 262. American Mathematical Society, Providence (2000)Google Scholar
  25. 25.
    Guéritaud, F.: Lengthening deformations of singular hyperbolic tori. In: Low-dimensional Topology and Geometry, in honor of M. Boileau. Ann. Fac. Sci. Toulouse Math. (2015, to appear). arXiv:1506.05654
  26. 26.
    Guéritaud, F., Kassel, F.: Maximally stretched laminations on geometrically finite hyperbolic manifolds. Geom. Topol. (2015, to appear)Google Scholar
  27. 27.
    Guéritaud, F., Kassel, F., Wolff, M.: Compact anti-de Sitter \(3\)-manifolds and folded hyperbolic structures on surfaces. Pac. J. Math. 275, 325–359 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Guo, R., Luo, F.: Cell decompositions of Teichmüller spaces of surfaces with boundary. Pac. J. Math. 253, 423–438 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Harer, J.L.: The virtual cohomological dimension of the mapping class group of an orientable surface. Invent. Math. 84, 157–176 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hazel, G.P.: Triangulating Teichmüller space using the Ricci flow. Ph.D. thesis, University of California, San Diego (2004). See
  31. 31.
    Kassel, F.: Quotients compacts d’espaces homogènes réels ou \(p\)-adiques. Ph.D. thesis, Université Paris-Sud 11 (2009).
  32. 32.
    Kerckhoff, S.P.: The Nielsen realization problem. Ann. Math. 117, 235–265 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kulkarni, R.S., Raymond, F.: 3-dimensional Lorentz space-forms and Seifert fiber spaces. J. Differ. Geom. 21, 231–268 (1985)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Margulis, G.A.: Free completely discontinuous groups of affine transformations (in Russian). Dokl. Akad. Nauk SSSR 272, 785–788 (1983)MathSciNetGoogle Scholar
  35. 35.
    Margulis, G.A.: Complete affine locally flat manifolds with a free fundamental group. J. Soviet Math. 1934, 129–139 (1987) [Translated from Zap. Naucha. Sem. Leningrad. Otdel. Mat. Inst. Steklov (LOMI) 134, 190–205 (1984)]Google Scholar
  36. 36.
    Masur, H., Minsky, Y.: Geometry of the complex of curves. I. Hyperbolicity. Invent. Math. 138, 103–149 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Mess, G.: Lorentz spacetimes of constant curvature (1990). Geom. Dedicata 126, 3–45 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Milnor, J.: On fundamental groups of complete affinely flat manifolds. Adv. Math. 25, 178–187 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Penner, R.C.: The decorated Teichmüller space of punctured surfaces. Commun. Math. Phys. 113, 299–339 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Penner, R.C.: Decorated Teichmüller Theory. QGM Master Class Series. European Mathematical Society, Zürich (2012)CrossRefGoogle Scholar
  41. 41.
    Papadopoulos, A., Théret, G.: Shortening all the simple closed geodesics on surfaces with boundary. Proc. Am. Math. Soc. 138, 1775–1784 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Rafi, K.: A combinatorial model for the Teichmüller metric. Geom. Funct. Anal. 17, 936–959 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Thurston, W.P.: Minimal stretch maps between hyperbolic surfaces (1986, preprint). arXiv:math/9801039
  44. 44.
    Thurston, W.P.: Earthquakes in two-dimensional hyperbolic geometry. In: Low-Dimensional Topology and Kleinian Groups (Coventry/Durham, 1984), pp. 91–112. London Mathematical Society Lecture Note Series, vol. 112. Cambridge University Press, Cambridge (1986)Google Scholar
  45. 45.
    Tholozan, N.: Dominating surface group representations and deforming closed anti-de Sitter \(3\)-manifolds. Ann. Inst. Fourier (2015, to appear)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Jeffrey Danciger
    • 1
  • François Guéritaud
    • 2
    Email author
  • Fanny Kassel
    • 2
  1. 1.Department of MathematicsThe University of Texas at AustinAustinUSA
  2. 2.CNRS and Université Lille 1, Laboratoire Paul PainlevéVilleneuve d’Ascq CedexFrance

Personalised recommendations